Woman with ringing in her ears after taking this common medication.

You notice a ringing in your ears when you wake up in the morning. This is strange because they weren’t doing that last night. So you begin thinking about possible causes: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been playing your music at an unreasonable volume (it’s all been very moderate of late). But you did have a headache yesterday, and you did take some aspirin last night.

Might the aspirin be the cause?

And that possibility gets your mind working because perhaps it is the aspirin. And you recall, somewhere in the deeper crevasses of your memory, hearing that some medicines were linked to reports of tinnitus. is aspirin one of those medicines? And if so, should you stop using it?

What’s The Relationship Between Tinnitus And Medications?

Tinnitus is one of those disorders that has long been reported to be associated with a variety of medications. But those rumors aren’t really what you’d call well-founded.

It’s commonly assumed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. But the fact is that only a small number of medicines produce tinnitus symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Well, there are a couple of hypotheses:

  • Tinnitus is a relatively common affliction. Chronic tinnitus is an issue for as many as 20 million people. When that many people cope with symptoms, it’s inevitable that there will be some coincidental timing that appears. Enough individuals will start taking medicine around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would mistakenly think that their tinnitus symptoms are being caused by medication due to the coincidental timing.
  • Your blood pressure can be altered by many medicines which in turn can trigger tinnitus symptoms.
  • Beginning a new medicine can be stressful. Or more often, it’s the root condition that you’re taking the medication to manage that brings about stress. And stress is commonly associated with tinnitus. So it’s not medication producing the tinnitus. The whole ordeal is stressful enough to cause this kind of confusion.

What Medications Are Connected to Tinnitus

There are a few medicines that do have a well-established (that is, scientifically established) cause-and-effect relationship with tinnitus.

The Link Between Strong Antibiotics And Tinnitus

There are some antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are very strong and are often reserved for extreme situations. High doses are known to cause damage to the ears (including creating tinnitus symptoms), so such dosages are usually limited.

Blood Pressure Medication

Diuretics are commonly prescribed for people who have hypertension (high blood pressure). Some diuretics have been known to trigger tinnitus-like symptoms, but normally at significantly higher doses than you might typically come across.

Aspirin Can Trigger Ringing in Your Ears

It is feasible that the aspirin you took is causing that ringing. But here’s the thing: Dosage is once again extremely significant. Normally, high dosages are the real issue. Tinnitus symptoms usually won’t be produced by standard headache doses. The good news is, in most cases, when you stop using the big dosages of aspirin, the tinnitus symptoms will dissipate.

Consult Your Doctor

There are a few other medicines that may be capable of triggering tinnitus. And the interaction between some mixtures of medicines can also create symptoms. So consulting your doctor about any medication side effects is the best idea.

You should also get examined if you begin experiencing tinnitus symptoms. It’s hard to say for sure if it’s the medicine or not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Call or text for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now